Alert archive / Idaho / Tornado Warnings in 2012
Tornado Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this tornado warning at Sep 1, 2012, 4:10 PM MDT for 4 counties in Idaho. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2012, 4:10 PM MDT (22:10 UTC)
- Expired
- Sep 1, 2012, 5:00 PM MDT
- In force
- 50 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Blaine County, ID, Cassia County, ID, Minidoka County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 85 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 4:20 PM MDT | TORNADO | Declo, ID | KMVT CHANNEL 11 FORWARDED A PICTURE OF A TORNADO IN THE AREA EAST OF DECLO. TIME IS ESTIMATED FROM RADAR. |
| Sep 1, 4:40 PM MDT | TORNADO | 5 Ene Albion, ID | KMVT CHANNEL 11 FORWARDED A PICTURE OF A TORNADO NEAR ALBION. ABLE TO CONFIRM TIME AND LOCATION AFTER GATHER INFORMATION FROM VIEWER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
449 WFUS55 KPIH 012210 TORPIH IDC013-031-067-077-012300- /O.NEW.KPIH.TO.W.0002.120901T2210Z-120901T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE POCATELLO ID 410 PM MDT SAT SEP 1 2012 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * TORNADO WARNING FOR... EXTREME SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO... NORTH CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO... THIS INCLUDES THE CITY OF BURLEY... SOUTHWESTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO... THIS INCLUDES THE CITIES OF...RUPERT...HEYBURN... WEST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO... * UNTIL 500 PM MDT * AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO JUST SOUTH OF BURLEY...MOVING EAST AT 35 MPH. LOCATIONS NEAR THE PATH OF THIS TORNADO WAS INCLUDE... HEYBURN... IDAHOME... RUPERT... ALBION... RAFT RIVER... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL OR LARGER AND DAMAGING WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7. && LAT...LON 4282 11314 4231 11309 4235 11388 4255 11391 TIME...MOT...LOC 2208Z 262DEG 30KT 4247 11376 $$ JKEYES
2 follow-up statements
205 WWUS55 KPIH 012244 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 444 PM MDT SAT SEP 1 2012 IDC013-031-067-077-012300- /O.CON.KPIH.TO.W.0002.000000T0000Z-120901T2300Z/ MINIDOKA ID-POWER ID-CASSIA ID-BLAINE ID- 444 PM MDT SAT SEP 1 2012 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR EXTREME SOUTHEASTERN BLAINE...NORTH CENTRAL CASSIA...WEST CENTRAL POWER AND SOUTH CENTRAL MINIDOKA COUNTIES... AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES NORTH OF IDAHOME...OR 17 MILES SOUTHEAST OF RUPERT...MOVING EAST AT 35 MPH. THE RAFT RIVER IS IN THE PATH OF THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7. && LAT...LON 4241 11363 4264 11365 4282 11314 4244 11310 TIME...MOT...LOC 2243Z 262DEG 30KT 4251 11337 $$ JKEYES
223 WWUS55 KPIH 012252 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 452 PM MDT SAT SEP 1 2012 IDC013-031-067-077-012301- /O.EXP.KPIH.TO.W.0002.000000T0000Z-120901T2300Z/ MINIDOKA ID-POWER ID-CASSIA ID-BLAINE ID- 452 PM MDT SAT SEP 1 2012 ...THE TORNADO WARNING FOR EXTREME SOUTHEASTERN BLAINE...NORTH CENTRAL CASSIA...WEST CENTRAL POWER AND SOUTH CENTRAL MINIDOKA COUNTIES WILL EXPIRE AT 500 PM MDT... AT 451 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE ROTATION ASSOCIATED WITH THIS STORM HAS WEAKENED. THEREFORE THE TORNADO WARNING WILL EXPIRE. HOWEVER...A NEW SEVERE THUNDERSTORM WARNING WILL BE ISSUED SHORTLY TO REPLACE IT. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7. && LAT...LON 4241 11363 4264 11365 4282 11314 4244 11310 TIME...MOT...LOC 2251Z 262DEG 30KT 4252 11328 $$ JKEYES
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Sep 1, 1:58 PM MDT, 2 hours 12 minutes earlier.
Area forecast discussion, Sep 1, 1:58 PM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 158 PM MDT SAT SEP 1 2012 .SHORT TERM...TSTMS DEVELOPING THIS AFTN AHEAD OF THE NORTHERN STREAM UPPER TROF NEAR THE DIVIDE...WHILE THE SOUTHERN STREAM UPPER TROF IS RESPONSIBLE FOR TSTMS OVER THE EASTERN HIGHLANDS. TSTMS WILL SPREAD TO THE SOUTHERN HIGHLANDS LATER THIS AFTN AS CONVECTION OVER NV AND UT MOVES NORTHWARD. PRECIPITABLE WATER VALUES ARE RUNNING HIGH AGAIN TODAY...SO TSTMS SHOULD PRODUCE MEASURABLE RAINFALL AMOUNTS. TSTMS DIMINISH LATER THIS EVENING AS THE UPPER FLOW DAMPENS OUT THE TROFS....LEADING TO DRY CONDITIONS ON SUNDAY. .LONG TERM...NEXT WEEK LOOKS TO BE DRY THE ENTIRE PERIOD AS THE UPPER FLOW TURNS TO THE NW. THE GFS BRINGS A NORTHERN STREAM UPPER TROF INTO MT ON THU...BUT THE EFFECTS ARE EXPECTED TO REMAIN EAST OF THE DIVIDE. TEMPS WILL GRADUALLY WARMING DURING THE WEEK. HEDGES && .AVIATION...EXPECT MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING WITH MONSOON MOISTURE IN PLACE AND A WEAK BOUNDARY MOVING THROUGH. LOOK FOR VICINITY SHOWERS FOR KSUN AND VICINITY THUNDERSTORMS FOR THE REST OF THE TAF SITES. EXPECT BREEZY WINDS WITH GUSTS NEAR 20 MPH THIS AFTERNOON FOR THE SNAKE RIVER PLAIN. LOOK FOR OUTFLOW GUSTS IN AND AROUND THUNDERSTORMS UP TO 50 MPH. WITH A THUNDERSTORM ON STATION CIGS COULD DROP BRIEFLY TO MVFR. WYATT && .FIRE WEATHER...EXPECT MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING WITH MONSOON MOISTURE IN PLACE AND A WEAK BOUNDARY MOVING THROUGH. LOOK FOR SCATTERED THUNDERSTORMS ACROSS ZONES 410...411...412...413 AND 476 THUS A RED FLAG HAS BEEN ISSUED. EXPECT GUSTY OUTFLOWS OF 40 TO 50 MPH IN AND AROUND THUNDERSTORMS. OTHERWISE...EXPECT BREEZY WINDS AROUND 25 TO 30 MPH ESPECIALLY ACROSS RIDGE TOPS AND THE SNAKE RIVER PLAIN. EXPECT BETWEEN .1 AND .2 INCHES OF RAIN WITH LOCALLY HEAVIER AMOUNTS. EXPECT DRY CONDITIONS AND GRADUAL WARMING THROUGH THE WEEK WITH WEST TO NORTHEAST FLOW. WYATT && .PIH WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING IDZ410>413-476. &&
Hazardous weather outlook, Sep 1, 4:57 AM MDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 457 AM MDT SAT SEP 1 2012 IDZ017>025-031-032-021100- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 457 AM MDT SAT SEP 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT EXPECT SHOWERS AND ISOLATED THUNDERSTORMS TODAY THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Special weather statement, Sep 1, 3:06 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
306 PM MDT SAT SEP 1 2012
IDZ022>024-012200-
CARIBOU ID-ONEIDA ID-BANNOCK ID-FRANKLIN ID-
306 PM MDT SAT SEP 1 2012
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL FRANKLIN COUNTY IN SOUTHEAST IDAHO
SOUTHEASTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
EAST CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO
SOUTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
UNTIL 400 PM MDT
AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHERRY CREEK...MOVING NORTH AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
SWAN LAKE...
VIRGINIA...
LAT...LON 4203 11210 4209 11233 4265 11216 4255 11174
4241 11184 4241 11190 4233 11190
TIME...MOT...LOC 2106Z 200DEG 29KT 4215 11217
EPThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:04 PM MDT | Special Weather Statement | PIH | Minidoka | 56 min |
| Aug 31, 6:08 PM MDT | Special Weather Statement | PIH | Cassia | 67 min |
| Aug 31, 6:56 PM MDT | Special Weather Statement | PIH | Cassia | 64 min |
| Aug 31, 6:57 PM MDT | Special Weather Statement | PIH | Power | 63 min |
| Aug 31, 7:08 PM MDT | Special Weather Statement | PIH | Madison | 52 min |
| Aug 31, 7:48 PM MDT | Special Weather Statement | PIH | Madison | 42 min |
| Aug 31, 7:55 PM MDT | Special Weather Statement | PIH | Butte | 65 min |
| Aug 31, 8:02 PM MDT | Special Weather Statement | PIH | Cassia, Minidoka, Power | 88 min |
| Aug 31, 8:31 PM MDT | Special Weather Statement | PIH | Jefferson | 59 min |
| Aug 31, 8:48 PM MDT | Special Weather Statement | PIH | Cassia | 42 min |
| Aug 31, 9:14 PM MDT | Special Weather Statement | PIH | Cassia | 46 min |
| Aug 31, 9:23 PM MDT | Special Weather Statement | PIH | Jefferson | 67 min |
| Aug 31, 9:57 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Lincoln, Minidoka, Oneida, Power | 48 min |
| Aug 31, 10:45 PM MDT | Special Weather Statement | PIH | Bannock, Franklin, Oneida, Power | 45 min |
| Sep 1, 1:18 PM MDT | Red Flag Warning | PIH | Bannock, Bear Lake, Bingham, Bonneville, Butte, Caribou and 10 more | 9 hr |
| Sep 1, 3:06 PM MDT | Special Weather Statement | PIH | Franklin | 54 min |
| Sep 1, 3:19 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Minidoka | 41 min |
| Sep 1, 3:28 PM MDT | Tornado Warning | PIH | Cassia, Minidoka | 47 min |
| Sep 1, 4:56 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Blaine, Cassia, Power | 64 min |
| Sep 1, 5:17 PM MDT | Special Weather Statement | PIH | Clark | 43 min |
| Sep 1, 5:49 PM MDT | Flash Flood Warning | PIH | Bannock, Power | 116 min |
Nearby
Tornado Warnings in Idaho, 2012Every tornado warning in 2012Tornadoes in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.